Q: Reaction to Trileptal & Topamax
I have been prescribed Trileptal, which caused my throat to almost
close off; my tougue and lips became swollan. I was than told to obviously
stop taking Trileptal and was prescribed Topamax. Topamax is causing the
same side effects as the Trileptal. Are these drugs related? What is
causing these side effects? Are there other drugs I can try?
Dear Jennifer --
Here's a way of thinking about this: when we prescribe a medication that
commonly causes an allergic reaction, like Trileptal, and a person has an
allergic reaction, which you clearly did; we often avoid prescribing a
medication known also to cause allergic reactions (an example in this case would
be lamotrigine). We don't want to run the risk of the second one getting a
reaction from your already-alerted immune system, where if we'd just waited a
month or two for things to quiet down, you'd have been able to tolerate that
second one without a problem.
However, Topomax is not famous for causing allergic
reactions. It can certainly happen -- just about any medication can cause
an allergic response in some person. And as a doc' friend of mine says,
"medications are guilty until proven innocent" when it comes to a
possible allergic reaction.
So you see, we could wonder whether you had the
reaction to Topomax where if it had come along a month or two later, you
mightn't have had that reaction. But, that's not particularly important
now: once you have an allergic reaction, as it certainly sounds like you
did (unless the Topomax came along so quickly after the Trileptal that the
original allergic reaction hadn't died down at all, and there was possibility
that Topomax was just an "innocent bystander" that happened to be
around while your body was still reacting to Trileptal), then if your body ever
sees that medication again your reaction could be even bigger. So if you
ever were forced into trying Topomax again, for one reason or another, you'd
have to start out really cautiously and looking very closely for a
reaction like this one you've just had.
The swollen tongue part, and the "throat closing
off", are signs of a severe allergic reaction (known as
"anaphylaxis") that as you could surely tell can be very
dangerous. So if Topomax was really causing that (remember, guilty until
proven innocent; and proving innocent in this case would be potentially very
risky) you'd have to be extremely careful if you ever tried it again,
making sure your doctor knew and maybe even taking the first dose under direct
medical supervision, including a team of providers who know how to put a tube
down your windpipe if it's closing off... Yipes!.
Now, what else can you try? Well, obviously we
don't want to turn around and try another drug known to cause allergic
reactions. So, one the list of
stabilizers, lithium is not commonly associated with such reactions, and
Depakote relatively rarely. So, if you haven't been there yet, those would
be among your options next, based on the information we have here.
Published November, 2002